Hail, Sumter
- When
- July 6, 1:40 PM EST
- Where
- Sumter County, 0.6 mi W of Oxford
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 28.930, -82.040
A caller reported dime to nickel size hail falling near Highway 301 and SR 466 in Oxford.
Afternoon thunderstorms developed across north-central Florida during the afternoon. While the storms remained below severe levels, dime to nickel size was still reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
Afternoon thunderstorms developed across north-central Florida during the afternoon. While the storms remained below severe levels, dime to nickel size was still reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 6, 8:02 AM EST, 5 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 902 AM EDT MON JUL 6 2015 .UPDATE... MORNING WATER VAPOR SATELLITE IMAGERY IS SHOWING A WEAK UPPER LEVEL TROUGH MOVING THROUGH THE SOUTHEASTERN STATES AND A TUTT LOW NORTHEAST OF THE BAHAMAS. AT THE SURFACE...A RIDGE OF HIGH PRESSURE STRUNG ACROSS THE FLORIDA PENINSULA WILL KEEP GRADIENT WINDS LIGHT TODAY...CLEARING THE WAY FOR A STRONG SEA BREEZE CIRCULATION ONCE DAY TIME HEATING GETS GOING. ALTHOUGH THE KTBW 12Z SOUNDING SHOWS THE PRECIPITABLE WATER VALUE HAS DROPPED TO 1.45 INCHES...MOISTURE IS FORECAST TO FILL BACK IN THIS AFTERNOON...AND ANOTHER ROUND OF SCATTERED TO NUMEROUS THUNDERSTORMS IS ANTICIPATED. OVERALL...THE CURRENT FORECAST LOOKS ON TRACK...AND NO SIGNIFICANT CHANGES WERE MADE FOR THE MORNING UPDATE. && .AVIATION... VFR CONDITIONS THIS MORNING WILL BE THREATENED BY EARLY TO MID AFTERNOON AS SCATTERED TO NUMEROUS THUNDERSTORMS DEVELOP IN THE VICINITY OF AREA TERMINALS. THE THUNDERSTORM THREAT WILL DIMINISH FOR THE COASTAL TAF SITES BY AROUND 21Z...AND FOR INLAND SITES LIKE KLAL BY AROUND 00Z. && .MARINE... SURFACE HIGH PRESSURE RIDGING ACROSS THE NORTHERN GULF OF MEXICO WILL KEEP LIGHT...GENERALLY SOUTHEAST WINDS IN PLACE THROUGH THE NEXT SEVERAL DAYS. WINDS AND SEAS WILL REMAIN BELOW HEADLINE CRITERIA OUTSIDE OF THUNDERSTORM ACTIVITY. && .PRELIMINARY POINT TEMPS/POPS... TPA 92 78 92 77 / 40 10 60 30 FMY 93 75 93 74 / 60 20 60 30 GIF 93 75 93 74 / 60 30 50 10 SRQ 91 75 91 76 / 30 10 50 30 BKV 93 72 93 73 / 30 10 50 20 SPG 92 79 91 78 / 40 10 50 30 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && UPDATE/AVIATION/FIRE WEATHER...18/FLEMING MARINE...18/FLEMING DECISION SUPPORT...24/HUBBARD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 454 AM EDT MON JUL 6 2015 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-070900- SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY- COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO- COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA- COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS- INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE- INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS- CHARLOTTE HARBOR AND PINE ISLAND SOUND- COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM- COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM- COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM- WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM- WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM- WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM- 454 AM EDT MON JUL 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS... AND FREQUENT DEADLY LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ...THUNDERSTORM IMPACT... THUNDERSTORMS ARE EXPECTED EACH DAY...BUT CHANCES WILL BE LOWER FOR FRIDAY AND SATURDAY. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS... AND FREQUENT DEADLY LIGHTNING STRIKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. CARLISLE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
213 PM EDT MON JUL 6 2015
FLZ151-249-251-061845-
INLAND HILLSBOROUGH-COASTAL HILLSBOROUGH-COASTAL HILLSBOROUGH-INLAND
PASCO-
213 PM EDT MON JUL 6 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HILLSBOROUGH AND
SOUTH CENTRAL PASCO COUNTIES...
AT 211 PM EDT...A STRONG THUNDERSTORM WAS OVER GREATER
CARROLLWOOD...OR NEAR TAMPA...MOVING EAST AT 10 MPH. OTHER STORMS
WERE NEAR LAND O' LAKES AND LUTZ.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
TAMPA...TEMPLE TERRACE...LUTZ...BRANDON...WESLEY CHAPEL SOUTH...EAST
LAKE-ORIENT PARK...TAMPA INTERNATIONAL AIRPORT...EGYPT LAKE-LETO...
UNIVERSITY...LAND O' LAKES...GREATER NORTHDALE...PEBBLE CREEK...PALM
RIVER-CLAIR MEL...LAKE MAGDALENE...CITRUS PARK...GREATER
CARROLLWOOD...TOWN 'N' COUNTRY...KEYSTONE AND WEST PARK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2831 8255 2831 8230 2790 8230 2793 8241
2795 8241 2793 8244 2794 8244 2794 8246
2797 8257 2798 8258
TIME...MOT...LOC 1811Z 269DEG 10KT 2804 8251SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL 236 PM EDT MON JUL 6 2015 FLZ043-061900- SUMTER- 236 PM EDT MON JUL 6 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SUMTER COUNTY... AT 236 PM EDT...A STRONG THUNDERSTORM WAS OVER THE VILLAGES. THE STORM WAS NEARLY STATIONARY. WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WILDWOOD...THE VILLAGES AND OXFORD. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 2886 8196 2886 8210 2896 8210 2896 8196 TIME...MOT...LOC 1836Z 232DEG 1KT 2892 8200
The Tampa radar (KTBW), 141 km away, was scanning. The volume nearest the first event began at 18:38 UTC.
1 hail. Local standard time, as filed.
A caller reported dime to nickel size hail falling near Highway 301 and SR 466 in Oxford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577782.